Medline ® Abstracts for References 5,6
Pathophysiology and therapy of irinotecan-induced delayed-onset diarrhea in patients with advanced colorectal cancer: a prospective assessment.
Saliba F, Hagipantelli R, Misset JL, Bastian G, Vassal G, Bonnay M, Herait P, Cote C, Mahjoubi M, Mignard D, Cvitkovic E
J Clin Oncol. 1998;16(8):2745.
PURPOSE: Irinotecan (CPT-11), a camptothecin derivative, has shown efficacy against colorectal cancer. Delayed-onset diarrhea is its main limiting toxicity. The aim of this study was to determine the pathophysiology of CPT-11-induced delayed-onset diarrhea and assess the efficacy of combined antidiarrheal medication in a phase II, prospective, successive-cohorts, open study.
PATIENTS AND METHODS: Twenty-eight patients with advanced colorectal cancer refractory to fluorouracil (5-FU) therapy received CPT-11 350 mg/m2 every 3 weeks. The first cohort of 14 consecutive patients explored for the mechanism of diarrhea received acetorphan (a new enkephalinase inhibitor) 100 mg three times daily; the second 14-patient cohort received, in addition to acetorphan, loperamide 4 mg three times daily. Before treatment, and if late diarrhea occurred, patients underwent colon mucosal biopsies for CPT-11 and topoisomerase I levels; intestinal transit time; fecalogram; fat and protein excretion; alpha1-antitrypsin clearance; D-xylose test; blood levels for vasoactive intestinal polypeptide, glucagon, gastrin, somatostatin, prostaglandin E2, and carboxylesterase; CPT-11/SN-38 and SN-38 glucuronide pharmacokinetics; and stool cultures.
RESULTS: Delayed-onset diarrhea occurred during the first three treatment cycles in 23 patients (82%). Electrolyte fecal measurements showed a negative or small osmotic gap in nine of nine patients and an increased alpha1-antitrypsin clearance in six of six patients. There were no modifications in stool cultures or hormonal dysfunction. Four of 11 patients (36%) with delayed-onset diarrhea in the first cohort responded to acetorphan, whereas nine of 10 patients (90%) responded to the combination of acetorphan and loperamide (P<.02).
CONCLUSION: CPT-11-induced delayed-onset diarrhea is caused by a secretory mechanism with an exudative component. Early combined treatment with loperamide and acetorphan seems effective in controlling the diarrheal episodes.
Paul Brousse Hospital, Villejuif, France.
Gastrointestinal toxicity or irinotecan.
Oncology (Williston Park). 1998;12(8 Suppl 6):72.
Irinotecan (CPT-11 [Camptosar]) is an important new chemotherapeutic drug that demonstrates activity against a broad spectrum of malignancies, including carcinomas of the colon, stomach, and lung. Unfortunately, frequent and often severe gastrointestinal toxicities, particularly diarrhea, have limited its more widespread use. A cholinergic syndrome resulting from the inhibition of acetylcholinesterase activity by irinotecan is frequently seen within the first 24 hours after irinotecan administration but is easily controlled with atropine. Late diarrhea occurs in the majority of patients, however, and is National Cancer Institute (NCI) grade 3 or 4 in up to 40%. The late syndrome appears to be related to the effects on the bowel of SN-38, the active metabolite of irinotecan, which undergoes biliary excretion and inactivation. Early recognition and treatment of late diarrhea with high-dose loperamide have reduced, although not entirely eliminated, patient morbidity. Further study is needed to identify the mechanism of irinotecan-induced late diarrhea and to evaluate potential new therapies.
Division of Hematology-Oncology, UCLA School of Medicine, USA.